Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin taking it is a natural thing to do. Will it cause you to get a dry mouth or make you feel nauseous? There is a more serious potential side effect that you might not recognize which is hearing loss. Medical specialists call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Some drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom sound people hear that commonly presents as:

  • Ringing
  • A windy sound
  • Popping
  • Thumping

Usually if you quit using the medication the tinnitus will stop. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

The checklist of drugs that can cause temporary or permanent hearing loss might shock you. Many of them you probably have in your medicine cabinet even now, and chances are you take them before you go to bed or when you are in pain.

Over the counter pain relievers are at the top of the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you may know better as aspirin. The hearing problems caused by these medications are normally reversible when you quit taking them.

Coming in a close second for common ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. Some that aren’t which you might have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the painkillers, the problem clears up once you stop taking the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics that result in tinnitus but there are bigger offenders in this category:

  • Marijuana
  • Caffeine
  • Nicotine
  • Tonic water

You are exposing yourself to something that could cause tinnitus every time you drink your morning coffee. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

However, the amount which will trigger tinnitus is a lot more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Mildly annoying to totally incapacitating is what you can usually be anticipating.

Be on guard for:

  • Vomiting
  • Difficulty walking
  • Poor balance
  • Tinnitus
  • Hearing loss on one or both sides
  • Blurring vision

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You always should take what your doctor prescribes. Don’t forget that these symptoms are temporary. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Call Now
Find Location